Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 216, NWS Topeka, KS

August 16, 2018Lyon County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2018, 6:45 PM CDT for Lyon County, Morris County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 6:45 PM CDT (23:45 UTC)
Expired
Aug 16, 2018, 7:45 PM CDT
In force
60 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS53 KTOP 162345
SVRTOP
KSC111-127-170045-
/O.NEW.KTOP.SV.W.0216.180816T2345Z-180817T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
645 PM CDT THU AUG 16 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morris County in east central Kansas...
  Southern Lyon County in east central Kansas...

* Until 745 PM CDT.

* At 643 PM CDT, a severe thunderstorm was located 7 miles north of 
  Strong City, moving east at 25 mph. Another potentially severe 
  thunderstorm is developing west of Emporia.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Emporia, Americus, Olpe and Dunlap. 

This includes the following highways...
 Interstate 35 between mile markers 128 and 135.
 Kansas Turnpike between mile markers 116 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9636 3852 9635 3852 9656 3857 9652
      3860 9603 3821 9617
TIME...MOT...LOC 2343Z 280DEG 22KT 3850 9650 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen
4 follow-up statements
125 
WWUS53 KTOP 170005
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
705 PM CDT THU AUG 16 2018

KSC111-127-170045-
/O.CON.KTOP.SV.W.0216.000000T0000Z-180817T0045Z/
Morris-Lyon-
705 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN MORRIS AND SOUTHERN LYON COUNTIES...

At 704 PM CDT, a severe thunderstorm was located 4 miles southwest of
Americus, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Emporia, Americus, Olpe and Dunlap. 

This includes the following highways...
 Interstate 35 between mile markers 128 and 135.
 Kansas Turnpike between mile markers 116 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9636 3852 9635 3852 9650 3857 9649
      3860 9603 3821 9617
TIME...MOT...LOC 0004Z 280DEG 22KT 3848 9633 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen
998 
WWUS53 KTOP 170011
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
711 PM CDT THU AUG 16 2018

KSC111-127-170045-
/O.CON.KTOP.SV.W.0216.000000T0000Z-180817T0045Z/
Morris-Lyon-
711 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN MORRIS AND SOUTHERN LYON COUNTIES...

At 711 PM CDT, a severe thunderstorm was located 4 miles southwest of
Americus, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Emporia, Americus, Olpe and Dunlap. 

This includes the following highways...
 Interstate 35 between mile markers 128 and 135.
 Kansas Turnpike between mile markers 116 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9636 3852 9635 3852 9645 3857 9644
      3860 9603 3821 9617
TIME...MOT...LOC 0011Z 284DEG 21KT 3846 9632 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen
404 
WWUS53 KTOP 170031
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
731 PM CDT THU AUG 16 2018

KSC127-170040-
/O.CAN.KTOP.SV.W.0216.000000T0000Z-180817T0045Z/
Morris-
731 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3825 9632 3858 9633 3860 9603 3821 9617
TIME...MOT...LOC 0030Z 275DEG 23KT 3856 9624 3844 9616 3838 9622 

$$

KSC111-170045-
/O.CON.KTOP.SV.W.0216.000000T0000Z-180817T0045Z/
Lyon-
731 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN LYON COUNTY...

At 730 PM CDT, severe thunderstorms were located along a line
extending from 4 miles north of Americus to near Emporia, moving east
at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Emporia, Americus and Olpe. 

This includes the following highways...
 Interstate 35 between mile markers 128 and 135.
 Kansas Turnpike between mile markers 119 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 9632 3858 9633 3860 9603 3821 9617
TIME...MOT...LOC 0030Z 275DEG 23KT 3856 9624 3844 9616 3838 9622 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen
965 
WWUS53 KTOP 170039
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
739 PM CDT THU AUG 16 2018

KSC111-170048-
/O.EXP.KTOP.SV.W.0216.000000T0000Z-180817T0045Z/
Lyon-
739 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LYON COUNTY WILL
EXPIRE AT 745 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3825 9632 3858 9633 3860 9603 3821 9617
TIME...MOT...LOC 0038Z 280DEG 22KT 3855 9618 3843 9610 3837 9616 

$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:11 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 16, 3:11 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
311 PM CDT Thu Aug 16 2018

.MESOSCALE DISCUSSION...
Issued at 308 PM CDT Thu Aug 16 2018

Current visible satellite and METAR observations show a frontal
boundary that extends from a surface cyclone along the periphery of
north-central KS. Moreover, cumulus fields are swelling in the
vicinity of the frontal boundary in north-central Kansas/south-
central Nebraska border in a very moist boundary-layer environment.
Development of aggitated cumulus in the aforementioned area could
lead to convective initiation within the next few hours. The
observed sounding at 18Z from TOP shows steep midlevel lapse rates
on the order of 7-8 C/km as the EML overspreads the area, and SBCAPE
in excess of 2700 J/kg suggests the initial support of hail up to
golfballs and wind gusts up to 60 MPH. The 18Z TOP sounding shows a
shallow stable layer around 500-mb which suggests brief initial
stunting of updrafts; however, later in the mature convective stage,
updrafts should quickly deepen to realize the full CAPE layer.

Given the weak nature of the frontal boundary, lack of low-level
convergence, and weak large-scale ascent, convective initiation
along the boundary could be limited. Observed sounding hodographs --
elongated in nature yielding 45 kts of effective shear -- favor
splitting supercells along the flanks of the initial updraft, and
the maintanence of both cells as these storms form in a moist,
unstable boundary layer. With that being said, the boundary-parallel
orientation of the cloud-layer mean wind could support cold pool
conglomeration and upscale growth -- as any storm within the moist,
unstable air mass will be ingesting inflow from the surface layer in
an upcapped environment. With effective SRH of 100-200 m2/s2,
updrafts will be ingesting a marginal amount of streamwise
vorticity -- so a tornado or two cannot be ruled out.

&&

.SHORT TERM...(This evening through Friday)
Issued at 308 PM CDT Thu Aug 16 2018

In the wake of the aforementioned convection and weak-cold-frontal
passage, drier air will be slow to spread southward across the
region while a weak surface ridge develops southward behind the
front. Sufficient lingering boundary-layer moisture -- aided by
moisture fluxes atop areas of wet ground -- combined with nocturnal
radiational cooling of the surface layer will support near-surface
saturation. This could be manifested in some potential for fog,
though low-level flow/vertical mixing may result in stratus
formation. Confidence in stratus versus fog formation is limited,
though some potential for both will exist and will be dependent on
mesoscale mass fields for which uncertainty is present. Lows tonight
will be in the middle 60s near the Nebraska border, to near 70F
across southern portions of east-central Kansas. Any stratus/fog
should erode Friday morning as diurnal heating commences. The weak
surface ridge will move across the area on Friday, with partly to
mostly sunny skies expected by afternoon and near-to-slightly-below-
normal high temperatures in the middle/upper 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 308 PM CDT Thu Aug 16 2018

On Saturday the midlevel trough transverses over the Ohio river
valley allowing surface high pressure to build across northeast
Kansas. Return flow becomes established by Sunday as another compact
midlevel shortwave tracks southeastward over the northern High
Plains. Elevated convection is possible early Sunday morning for
portions of central Kansas. As the deeper moisture spreads eastward
ahead of the approaching shortwave so will the elevated convection
during the morning and early afternoon on Sunday. The associated
precipitation and cloud cover may limit the boundary-layer
destabilization to far eastern Kansas. It is difficult to determine
how the ongoing convection will interfere with surface-based
convective development later in the afternoon. There will not be a
well-defined surface boundary to focus low-level convergence. If
surface heating is sufficient modest instability may be possible in
far eastern Kansas in conjunction with 20-30 kt of deep layer shear.
A stronger storm embedded within a large precipitation shield can
not be ruled out, but organized severe weather does not seem likely.
Into the afternoon large-scale forcing will be increasing, which
will promote precipitation redevelopment across the area through out
the day and into the overnight. By sunrise on Monday the midlevel
trough passes over the forecast area. There are some hints that a
synoptic-scale dry slot could cause a break in the rainfall before
wrap around precipitation moves across the area during the day
Monday. The potential for flooding still appears fairly low given
the current model QPF amounts. An area-wide rainfall of 0.75-1.25"
is expected over a 48-hour duration. Brief periods of heavy rainfall
rates can not be ruled given the PWATs approaching 1.80". An
expansive surface high pressure builds into the region on Tuesday
and Wednesday bringing drier air and temperatures slightly below
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1214 PM CDT Thu Aug 16 2018

Thunderstorms are expected to develop along/south of Interstate 70
this afternoon, and then spread southeastward into the evening hours
accompanied by ceiling/visibility restrictions. Outside of
thunderstorms, VFR conditions are expected through late tonight. By
late tonight, MVFR ceilings associated with low stratus are expected
to become established. Clouds should gradually diminish during
Friday morning, with MVFR conditions transitioning to VFR. There is
the potential for shallow fog development in low-lying areas late
tonight, though confidence in this activity is low at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Bunker/Cohen
SHORT TERM...Cohen
LONG TERM...Sanders
AVIATION...Cohen/Bunker
Hazardous weather outlook, Aug 16, 2:32 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
232 PM CDT Thu Aug 16 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-171945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
232 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated to scattered severe thunderstorms will be possible across
the entire area this afternoon and evening, primarily between 3
and 9 PM. The most intense storms will be capable of producing
hail of quarter to golf ball size, locally damaging winds, and
perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen/Bunker

In the hours before

Local storm report, Aug 16, 4:53 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 SSW WILLIAMSBURG      38.47N 95.47W
08/16/2018  E1.00 INCH       FRANKLIN           KS   PUBLIC

&&

BUNKER/COHEN
Local storm report, Aug 16, 5:10 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             6 ENE NEW STRAWN        38.28N 95.64W
08/16/2018  E1.00 INCH       COFFEY             KS   CO-OP OBSERVER

&&

BUNKER/COHEN
Local storm report, Aug 16, 5:41 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     GARNETT                 38.28N 95.24W
08/16/2018                   ANDERSON           KS   EMERGENCY MNGR

            TREE DOWN THAT IS COVERING PART OF HIGHWAY
            59. TREE DOWN THAT HAS TAKEN POWER POLES
            DOWN.

&&

BUNKER/COHEN
Local storm report, Aug 16, 5:43 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
543 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     GARNETT                 38.28N 95.24W
08/16/2018                   ANDERSON           KS   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            GARNETT. TREE DOWN THAT HAS TAKEN POWER
            POLES DOWN.

&&

BUNKER/COHEN
Local storm report, Aug 16, 5:44 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     4 N GARNETT             38.34N 95.24W
08/16/2018                   ANDERSON           KS   EMERGENCY MNGR

            TREE DOWN BLOCKING PART OF 59 HIGHWAY.

&&

BUNKER/COHEN
Local storm report, Aug 16, 6:07 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     1 E GARNETT             38.28N 95.22W
08/16/2018  M60 MPH          ANDERSON           KS   MESONET

            MESONET STATION K689, 1 E GARNETT.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:40 AM CDTSpecial Weather StatementTOPMorris35 min
Aug 16, 2:49 PM CDTSpecial Weather StatementTOPShawnee26 min
Aug 16, 3:07 PM CDTSpecial Weather StatementTOPShawnee23 min
Aug 16, 3:22 PM CDTSevere Thunderstorm WarningTOPDouglas55 min
Aug 16, 3:35 PM CDTSpecial Weather StatementTOPFranklin25 min
Aug 16, 3:44 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin33 min
Aug 16, 3:54 PM CDTSpecial Weather StatementTOPLyon36 min
Aug 16, 4:01 PM CDTSevere Thunderstorm WarningTOPLyon, Osage59 min
Aug 16, 4:33 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage57 min
Aug 16, 4:38 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin67 min
Aug 16, 4:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey42 min
Aug 16, 5:19 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Lyon56 min
Aug 16, 5:28 PM CDTSevere Thunderstorm WarningTOPAnderson62 min
Aug 16, 6:04 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey116 min
Aug 16, 6:13 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.